Alert archive / Michigan / Frost Advisories in 2011
Frost Advisory 2, NWS Detroit, MI
NWS Detroit, MI issued this frost advisory at Sep 15, 2011, 3:21 PM EDT for 10 counties in Michigan. It took effect at Sep 16, 2011, 4:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2011, 3:21 PM EDT (19:21 UTC)
- In effect from
- Sep 16, 2011, 4:00 AM EDT
- Expired
- Sep 16, 2011, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Midland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 73 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- -207 m²/s²
- 0-3 km storm-relative helicity
- -115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
874 WWUS73 KDTX 151921 NPWDTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 321 PM EDT THU SEP 15 2011 ...FIRST FROST EXPECTED TONIGHT... .A FEW ISOLATED SITES MAY HAVE SEEN FROST LAST NIGHT AS SOME MINS REACHED 35-36F. AN EVEN COLDER NIGHT IS EXPECTED TONIGHT AS HIGH PRESSURE AND COLD CANADIAN AIR MOVE INTO SOUTHERN LOWER MICHIGAN. PLACES NEAR SAGINAW BAY AND LAKE HURON WILL REMAIN WARM ENOUGH TO AVOID FROST...BUT INTERIOR AND ESPECIALLY RURAL LOCATIONS ARE AT RISK FOR DROPPING TO 32-36F TONIGHT. A QUICK JUMP IN TEMPERATURES AFTER SUNRISE WILL END THE FROST THREAT BY 9AM AT THE LATEST. MIZ047>049-053>055-060>063-160330- /O.NEW.KDTX.FR.Y.0002.110916T0800Z-110916T1300Z/ MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON 321 PM EDT THU SEP 15 2011 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY. IMPACTS... * CROPS AND VEGETATION SUSCEPTIBLE TO FROST DAMAGE COULD SUFFER IF LEFT UNPROTECTED. HAZARDOUS WEATHER... * TEMPERATURES WILL DROP TO 32-36 DEGREES FAHRENHEIT TONIGHT FOR MANY LOCATIONS IN THE ADVISORY. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. MM $$
1 follow-up statement
674 WWUS73 KDTX 160141 NPWDTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 941 PM EDT THU SEP 15 2011 ...AREAS OF FROST TO DEVELOP OVERNIGHT... .CLEARING SKIES AND DIMINISHING WINDS WILL ALLOW TEMPERATURES OVERNIGHT TO FALL INTO THE MIDDLE AND UPPER 30S. THIS WILL PROVIDE FAVORABLE CONDITIONS FOR FROST FORMATION THROUGH THE PRE-DAWN HOURS. MIZ047>049-053>055-060>063-161300- /O.CON.KDTX.FR.Y.0002.110916T0800Z-110916T1300Z/ MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON 941 PM EDT THU SEP 15 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY. IMPACTS... * CROPS AND VEGETATION SUSCEPTIBLE TO FROST DAMAGE COULD SUFFER IF LEFT UNPROTECTED. HAZARDOUS WEATHER... * TEMPERATURES WILL DROP INTO THE MIDDLE AND UPPER 30S ACROSS MANY LOCATIONS DURING THE PRE-DAWN HOURS. THIS WILL ALLOW FOR AREAS OF FROST DEVELOPMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at Sep 15, 3:20 PM EDT, 1 minute earlier.
Area forecast discussion, Sep 15, 3:20 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT THU SEP 15 2011
.SHORT TERM... TONIGHT
THE COLDEST 500MB TEMPERATURES SHOULD NOW BE EXITING TO OUR
EAST...BUT UPPER AIR IS STILL 1.5 STANDARD DEVIATIONS COLDER THAN
NORMAL FOR THIS TIME OF YEAR. THE WARMTH OF THE GREAT LAKES
CONTINUES TO RISE AGGRESSIVELY INTO THIS COLD AIR AND HAS SPREAD
INSTABILITY CU AND SHOWERS DOWNSTREAM OF THE MARINE AREAS TODAY.
WIDESPREAD CU IS BATTLED WITH A STRONG NEGATIVE OMEGA FIELD THAT
PROVIDES SUBSIDENCE AND KEEPS THE CLOUDS SCATTERED OR BROKEN IN
NATURE. THE 500MB TROUGH AXIS WILL BE WELL TO THE EAST TONIGHT AND
A 1027MB SFC HIGH WILL SETTLE OVER THE STATE. CURRENT GUSTY WINDS
WILL SETTLE TO LESS THAN 10MPH AT THE SURFACE AFTER 00Z AS THE
APPROACHING HIGH PRESSURE ELIMINATES PGF WINDS.
A BIG FORECAST CHALLENGE TONIGHT IS THE FROST THREAT AND HOW COLD
WILL OUR MINS GET TO. CIRRUS BLOWOFF FROM A SYSTEM IN THE CENTRAL
PLAINS WILL APPROACH LENAWEE AND WASHTENAW COUNTIES (AND LIKELY
FURTHER NORTH AND EAST) AND LIKELY PREVENT TEMPS FROM GETTING TO 36F
OR LOWER. FOR THE LOW TEMPS...WENT WITH A BLEND OF BIAS CORRECTED
GFS AND THE SREF...ALONG WITH PREVIOUS FORECAST. DROPPED THE USUAL
COOL SPOTS/RADIATORS A FEW DEGREES LOWER AS WELL. FROST ADVISORY HAS
BEEN ISSUED FOR COUNTIES AT AND NORTH OF I-69.
&&
.LONG TERM...FRIDAY THROUGH NEXT THURSDAY
A LARGE DOME OF HIGH PRESSURE WILL CENTER ITSELF OVER THE CENTRAL
GREAT LAKES ON FRIDAY. 850 MB TEMPERATURES WILL RISE A FEW DEGREES
TO THE LOWER SINGLE DIGITS ABOVE ZERO...ALLOWING HIGH TEMPERATURES
TO RISE A FEW DEGREES FROM TODAYS CHILLY VALUES. A CANOPY OF CIRRUS
CLOUDS WILL FILTER THE SUNSHINE DURING THE DAY...WITH MIXING HEIGHTS
TO 850 MB HIGHS THAT WILL TRANSLATE TO HIGH TEMPERATURES IN THE
LOWER 60S AWAY FROM THE THUMB.
THE HIGH WILL SLOWLY DRIFT EAST FRIDAY NIGHT AND SATURDAY...AS
HEIGHTS AND TEMPERATURES CONTINUE TO MODERATE. DESPITE THE
MODERATION...THE THINNING CIRRUS AND LIGHT WINDS UNDERNEATH THE
RIDGE OF HIGH PRESSURE MAY ONCE AGAIN LEAD TO FROST FORMATION ALONG
AND NORTH OF INTERSTATE 69 EARLY SATURDAY MORNING AS TEMPERATURES
DIP INTO THE MIDDLE TO UPPER 30S UNDER IDEAL RADIATIVE COOLING
CONDITIONS. TEMPERATURES WILL TREND UPWARD FROM THERE DURING THE
WEEKEND AS THE HIGH SLIDES OFF TO THE EAST...WINDS TURN TO A MORE
SOUTHERLY DIRECTION...AND 850 MB TEMPERATURES WARM INTO THE UPPER
SINGLE DIGITS ABOVE ZERO BY SUNDAY. HIGH TEMPERATURES SHOULD GET
WELL INTO THE 60S ON SATURDAY...WITH HIGHS AROUND 70 EXPECTED BY
SUNDAY UNDER ABUNDANT SUNSHINE AND INCREASING SOUTHERLY WINDS AHEAD
OF AN APPROACHING COLD FRONT.
A RATHER WEAK COLD FRONT WILL TRACK THROUGH THE CENTRAL GREAT LAKES
SUNDAY NIGHT AND MONDAY...BRINGING THE NEXT CHANCE FOR RAIN TO THE
REGION. THE BEST DYNAMICS WITH THIS FRONT WILL BE ACROSS THE
NORTHERN GREAT LAKES WHERE THE MID LEVEL TROUGH AND JET STREAM WILL
RESIDE...HOWEVER CONVERGENCE FROM THE SURFACE FRONT AND ASSISTANCE
FROM A SHORTWAVE ROUNDING THE TROUGH WILL BE ENOUGH TO KEEP THE
CHANCY POPS GOING FOR THIS PERIOD. WITH MLCAPE VALUES RISING TO A
FEW HUNDRED J/KG WITH PEAK HEATING ON MONDAY THUNDERSTORMS ARE A
POSSIBILITY WITH THIS FRONT. THIS FRONT WILL USHER IN AN ACTIVE
PERIOD DURING THE EXTENDED PORTION OF THE FORECAST AS SEVERAL
SHORTWAVES TRACK THROUGH THE FAST MOVING ZONAL FLOW THAT SETS UP
OVER THE GREAT LAKES THROUGH THE MIDDLE PORTION OF NEXT WEEK. WITH
THE LACK OF ANY STRONG SYSTEMS TO USHER IN PARTICULARLY COLD OR WARM
AIRMASSES...TEMPERATURES ARE EXPECTED TO HOVER AROUND CLIMATOLOGICAL
NORMALS DURING THIS PERIOD.
&&
.MARINE...
INSTABILITY REMAINS THE MAIN THREAT THIS EVENING AND TONIGHT AS THE
TEMPERATURE DIFFERENCE OVER THE LAKES AND AIR REMAINS QUITE HIGH
(NEAR 14K OVERNIGHT). INSTABILITY CU AND SCATTERED SHOWERS WILL
REMAIN PRESENT OVER THE LAKES, AND WINDS WILL GUST TO 25-30KT FROM
THE NORTHWEST. LAPSE RATES ARE UP NEAR 5-7 K/KM THE NEXT 18 HOURS,
AND A NEW SZILAGYI WATERSPOUT INDEX (SWI) DEVELOPED BY OUR CANADIAN
COUNTERPARTS INDICATES EXTREMELY FAVOURABLE (+10) FROM 18-00Z...THEN
DROPPING OFF TO +3 AFTER 00Z WHICH IS STILL CONDUCIVE TO SPOUTS.
SMALL CRAFT ADVISORIES REMAIN IN EFFECT ONLY FOR WAVES TONIGHT AS
WIND GUSTS WILL RAPIDLY DECREASE AFTER SUNSET THIS EVENING. PRESSURE
GRADIENT WINDS WILL RELAX FOR FRIDAY AS HIGH PRESSURE CENTERS OVER
LOWER MICHIGAN.
&&
.AVIATION...ISSUED 131 PM EDT THU SEP 15 2011
//DISCUSSION...
A WIDESPREAD CU FIELD HAS DEVELOPED ACROSS THE TAF SITES TODAY
VARYING FROM 4-5 KFT. THESE SMALL TUFTS OF CLOUDS WILL GROW SOME
THIS AFTERNOON WITH THE INCREASE OF SFC HEATING GROWING INTO VERY
COLD AIR ALOFT. LAPSE RATES ARE QUITE STEEP AND EXPECTING THE CU TO
BECOME BROKEN SHORTLY AFTER TAF ISSUANCE. NO MVFR IS EXPECTED WITH
CLOUD BASES LIKELY AT 5 KFT OR HIGHER. ANY THREAT OF A SHOWER WILL
BE FURTHEST NORTH NEAR MBS AND EVEN THAT CHANCE IS TOO LOW TO
MENTION IN TAF.
CIRRUS BLOWOFF SEEN ON IR IMAGERY IN THE CENTRAL PLAINS WILL ENTER
LATE TONIGHT THROUGH DAYTIME FRIDAY...OTHERWISE NO CIG/VIS WORRIES
FOR THE AVIATION INTERESTS. WIND SPEEDS CONTINUE TO GUST NEAR 20KT
THROUGH THE AFTERNOON FROM THE NNW. LACK OF MIXING AFTER 00Z WILL
END THE GUSTS AND HIGH PRESSURE CENTERING OVER LOWER MI WILL KEEP
JUST LIGHT WINDS PRESENT.
//DTW THRESHOLD THREATS...
* NONE
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063...FROM 4 AM FRIDAY TO 9 AM FRIDAY.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING OUTER SAGINAW BAY...UNTIL 8 AM FRIDAY.
FROST ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO HARBOR
BEACH...FROM 4 AM FRIDAY TO 9 AM FRIDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...MM
LONG TERM....KURIMSKI
MARINE.......MM
AVIATION.....MM
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Sep 15, 7:30 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 730 AM EDT THU SEP 15 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-161130- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 730 AM EDT THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT FROST WILL BE POSSIBLE IN MOST RURAL LOCATIONS TONIGHT AS AN UNSEASONABLY COOL CANADIAN HIGH PRESSURE SETTLES OVER THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ361>363-421-441>443-462>464-161130- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 730 AM EDT THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT SHOWERS DEVELOPING OVER LAKE HURON TODAY WILL BE CAPABLE OF PRODUCING WATERSPOUTS AND ISOLATED THUNDERSTORMS. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR OUTER SAGINAW BAY AND THE NEARSHORE WATERS OF SOUTHERN LAKE HURON. PLEASE REFER TO THE LATEST MARINE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ422-161130- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- 730 AM EDT THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Nearby
Frost Advisories in Michigan, 2011Every frost advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.